Virginia, 2025

Flash Flooding in Virginia, June 9, 2025

June 9, 2025 · NWS AKQ · 2 events in 1 county or zone

A surface low formed along a stationary front across central Virginia during the evening of June 8. This low moved east overnight into the early morning hours of June 9.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

A surface low formed along a stationary front across central Virginia during the evening of June 8. This low moved east overnight into the early morning hours of June 9. Scattered storms formed in response to the surface low and produced locally heavy rainfall and flooding across portions of southeast Virginia during the early morning hours of June 9.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 8, 9:59 PM EST, 2 hours 41 minutes earlier.

Area forecast discussion, Jun 8, 9:59 PM EST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
1059 PM EDT Sun Jun 8 2025

.SYNOPSIS...
A warm front lifts north across the area this afternoon with
scattered showers and storms continuing into early tonight. A cold
front moves across the area on Tuesday, bringing additional
scattered showers and storms. Dry and warm weather returns Wednesday
and Thursday with unsettled weather returning Friday into next
weekend.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 1055 PM EDT Sunday...

Key Messages:

- Convective Watches have been allowed to expire. Showers and
  storms taper off over the next few hours. Some locally heavy
  rainfall is possible.

- Drying out toward sunrise with areas of fog and low stratus
  developing into Monday morning.

Latest analysis reveals sfc cold front just west of the local
area, with a slow-moving warm front draped across the northern
neck into the Delmarva. Aloft, a strong shortwave continues to
cross the northern mid-Atlantic this evening, and will push
offshore through 06z or so. Severe threat has waned significantly,
and SVR/TOR watches were allowed to expire at 02z.

PWATs of 1.5-1.6" remain into the overnight and with some
additional shortwaves pushing across the area, we will continue
to see a heavy rain threat for the next couple of hours until
some subsidence finally pushes in and allows for some
diminishing/clearing trends overnight. Lows tonight fall into
the mid-upper 60s.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
As of 335 PM EDT Sunday...

Key Messages:

- Isolated strong to severe storms are possible late Monday afternoon
  into Monday night.

- Scattered showers and storms develop Tuesday with isolated
  strong to severe storms possible.

Aloft, an upper level trough continues to push towards the area on
Mon with an embedded shortwave rounding the base of the trough
mainly Mon evening into Mon night. As such, expect mostly dry
weather Mon apart from an isolated shower or storm (15-20% PoPs). As
the shortwave arrives Mon night, expect convection to increase in
coverage with PoPs increasing to 35-45% by late Mon night. SPC has
the entire FA under a Marginal risk for severe weather on Mon (level
1/5) due to the potential of an isolated damaging wind gust. SPC
also has a small portion of NE NC under a 2% tornado chance Mon,
however, confidence is low in any tornado threat.

The trough weakens as it moves towards the region on Tue. Meanwhile,
a cold front pushes E across the area. As such, expect scattered
showers and storms to develop ahead of and along the front with PoPs
increasing to 60-80% by Tue afternoon across E portions of the FA.
Will note that some uncertainty remains regarding the timing of the
front. If the front moves through faster, then the severe threat
will likely be more limited to the coast. Conversely, if the
front slows, then the severe threat may become more widespread.
Given the uncertainty, SPC has a Marginal risk for severe
weather across most of the area on Tue with damaging winds the
primary threat.

Highs in the 80s Tue and Wed are expected with highs Tue a bit
warmer (mainly upper 80s to near 90F SE). Lows around 70F Mon night
and around 60F W to upper 60s E Tue night are expected.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 340 PM EDT Sunday...

Key Message:

- Drier weather arrives midweek with shower/storm chances returning
  Friday into the weekend.

Zonal flow with weak ridging likely develops from mid to late
week with a larger ridge developing across the central CONUS
next weekend. At the surface, high pressure builds in Wed into
Thu, allowing for mostly dry weather. Cannot rule out an
isolated shower or storm Friday. Otherwise, an unsettled
pattern develops next weekend with mainly diurnal, scattered
showers/storms possible. Temps warm through Fri with highs in
the lower 90s Thu and Fri. Temps remain warm but moderate into
next weekend.

&&

.AVIATION /03Z MONDAY THROUGH FRIDAY/...
As of 915 PM EDT Sunday...

Mainly VFR to MVFR CIGs prevail at the terminals to begin the
00z/9 TAF period. Localized IFR in scattered showers and storms
along the coast and in BR/low stratus over the eastern shore,
with convection tapering off from west to east by in the next
few hours through 06z/2a Mon. The timing of any given shower or
storm hitting any given terminal remains unclear given the
scattered nature of the convection. As such, have used mainly
TEMPOs and VCTS to try and narrow down the timing somewhat. CIGs
remain in IFR/LIFR over the eastern shore through around 15z
Mon, and will also be possible at RIC from 8-13z Monday.
Elsewhere, CIGs likely remain mainly vfr to high-end MVFR
overnight. CIGs improve to VFR everywhere by early Mon
afternoon. Additionally, patchy fog is possible overnight into
early Mon morning at SBY, RIC, and PHF with the greatest chance
at SBY/PHF.

Outlook: Generally dry conditions are expected Mon apart from a
few isolated showers or storms. Additional scattered showers
and storms move through on Tue with flight restrictions
possible.

&&

.MARINE...
As of 255 PM EDT Sunday...

Key Messages:

- Sub-Small Craft Advisory conditions are expected to   continue
into next week.

- Potential for scattered strong thunderstorms to impact the waters
through this evening.

This afternoon, ~1004mb low pressure is centered over Eastern Ohio,
with a warm front extending SE into the local waters. A cold front
is located well west of the area and will approach the waters later
tonight into Monday morning.

Expect the period of largely benign marine conditions to continue
tonight through much of the week. Several weak areas of low pressure
are expected to form along a stalled frontal boundary through
Tuesday before the front is finally able to drop south of the local
waters. The main concern through this evening will come from the
potential for several rounds of strong/severe storms. Stronger
storms will have the potential to produce strong wind gusts,
frequent lightning, and waterspouts. Guidance suggests a
somewhat stronger area of low pressure may form along the front
on Tuesday and allow the boundary to slip south of the local
waters as the low moves offshore. Some enhanced SW flow (~15 kt)
is possible ahead of the frontal passage but widespread SCA
conditions are unlikely. High pressure returns by midweek.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Dense Fog Advisory until 9 AM EDT Monday for ANZ650.

&&

SYNOPSIS...RMM
NEAR TERM...MAM/RMM
SHORT TERM...RMM
LONG TERM...RMM
AVIATION...RMM
MARINE...AJB/RHR
Hazardous weather outlook, Jun 8, 9:02 PM EST, 3 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
1002 PM EDT Sun Jun 8 2025

MDZ021>025-VAZ048-061-062-064-069-075>078-082>086-090-099-100-
509>525-100215-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Fluvanna-Cumberland-Goochland-Caroline-Powhatan-Westmoreland-
Richmond-Northumberland-Lancaster-Charles City-New Kent-Gloucester-
Middlesex-Mathews-James City-Accomack-Northampton-Western Louisa-
Eastern Louisa-Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
1002 PM EDT Sun Jun 8 2025

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, north central
Virginia and southeast Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

An isolated strong to severe storm is possible Monday with damaging
winds as the primary threat. Scattered showers and storms are
possible Tuesday with isolated damaging winds possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NCZ012>017-030>032-102-VAZ060-065>068-079>081-087>089-092-093-
095>098-100215-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Prince Edward-Mecklenburg-
Lunenburg-Nottoway-Amelia-Brunswick-Dinwiddie-Prince George-
Greensville-Sussex-Surry-Southampton-Isle of Wight-
Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
1002 PM EDT Sun Jun 8 2025

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, south central Virginia and southeast Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

An isolated strong to severe storm is possible Monday with damaging
winds the primary threat. Scattered showers and storms are possible
Tuesday with isolated damaging winds possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jun 8, 9:23 PM EST, 3 hours 17 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
1023 PM EDT Sun Jun 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     Tstm Wnd Dmg     1 SSW Etna Mills        37.75N 77.27W
06/08/2025                   King William       VA   County Official

            Multiple trees snapped along with power
            lines down near the intersection of Oak
            Grove Lane and Nelsons Bridge Rd. Call came
            in at 9:17 according to county officials,
            but damage likely occurred before 9 PM based
            on radar data.

&&

EI
Special weather statement, Jun 8, 10:00 PM EST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1100 PM EDT Sun Jun 8 2025

VAZ060-066-067-090330-
Lunenburg VA-Nottoway VA-Prince Edward VA-
1100 PM EDT Sun Jun 8 2025

...A STRONG THUNDERSTORM WILL IMPACT PRINCE EDWARD...NORTHWESTERN
LUNENBURG AND NORTHWESTERN NOTTOWAY COUNTIES THROUGH 1130 PM EDT...

At 1100 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hampden Sydney College, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small trees and blow around
         unsecured objects. Wind impacting handling of high profile
         vehicles.

This strong thunderstorm will be near...
  Farmville around 1105 PM EDT.
  Burkeville around 1120 PM EDT.

Other locations impacted by this storm include Briery Creek Lake,
Tuggle, Prince Edward Station, Briery, Arvins Store, Twin Lakes State
Park, Allens Mill, Nutbush, Burkes Tavern, and Scholfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3735 7855 3733 7851 3734 7846 3731 7840
      3730 7835 3732 7834 3731 7832 3735 7826
      3736 7826 3736 7824 3730 7823 3728 7815
      3695 7820 3705 7845 3708 7844 3709 7848
      3713 7851 3715 7855 3715 7860
TIME...MOT...LOC 0300Z 278DEG 27KT 3723 7844

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

EI
Special weather statement, Jun 8, 10:04 PM EST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1104 PM EDT Sun Jun 8 2025

VAZ080-081-514-090345-
Prince George VA-Dinwiddie VA-
Eastern Chesterfield (Including Col. Heights) VA-
1104 PM EDT Sun Jun 8 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CHESTERFIELD...
WESTERN PRINCE GEORGE AND NORTHEASTERN DINWIDDIE COUNTIES...THE CITY
OF COLONIAL HEIGHTS...THE CITY OF HOPEWELL AND THE CITY OF PETERSBURG
THROUGH 1145 PM EDT...

At 1104 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sutherland, or 7 miles north of Dinwiddie, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph, heavy rain, and frequent
         lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small trees and blow around
         unsecured objects. Wind impacting handling of high profile
         vehicles. Reduced visibility and minor flooding possible.
         Frequent cloud to ground lightning strikes.

This strong thunderstorm will be near...
  Sutherland around 1110 PM EDT.
  Petersburg around 1120 PM EDT.

Other locations impacted by this storm include Burgess, Birchett
Estate, Addison, Reams, Petersburg National Battlefield, New Bohemia,
Petersburg Airport, Church Road, Five Forks, and Richard Bland
College.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3723 7769 3724 7766 3727 7764 3729 7761
      3728 7720 3707 7725 3700 7738 3715 7771
TIME...MOT...LOC 0304Z 287DEG 19KT 3718 7761

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Rogers
Special weather statement, Jun 8, 10:09 PM EST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1109 PM EDT Sun Jun 8 2025

VAZ084>086-090-520-523>525-090400-
Mathews VA-Hampton/Poquoson VA-Middlesex VA-Newport News VA-
Eastern King and Queen VA-York VA-Gloucester VA-James City VA-
1109 PM EDT Sun Jun 8 2025

...STRONG THUNDERSTORMS WILL IMPACT GLOUCESTER...SOUTHEASTERN
MIDDLESEX...SOUTHEASTERN KING AND QUEEN...YORK...MATHEWS...AND
SOUTHEASTERN JAMES CITY COUNTIES...THE NORTHWESTERN CITY OF
POQUOSON...THE NORTHERN CITY OF NEWPORT NEWS AND THE CITY OF
WILLIAMSBURG THROUGH MIDNIGHT EDT...

At 1109 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Glenns to near Gloucester
Courthouse to College Of William And Mary. Movement was east at 25
mph.

HAZARD...Wind gusts up to 40 mph, heavy rain, and frequent
         lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Reduced visibility and minor flooding
         possible. Frequent cloud to ground lightning strikes.

Locations impacted include...
Newport News, Williamsburg, Mathews, Gloucester Courthouse, Queens
Lake, Virginia Institute For Marine Sciences, Deltaville, Gloucester
Point, College Of William And Mary, Seaford, Busch Gardens, Hayes,
Carver Gardens, Tabb, Kings Point, Gwynn, Wicomico, Achilles, Bavon,
and York Terrace.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3728 7624 3726 7629 3729 7633 3724 7634
      3721 7631 3716 7635 3716 7638 3714 7638
      3711 7641 3716 7654 3716 7658 3724 7682
      3725 7686 3737 7673 3754 7670 3757 7627
      3734 7621
TIME...MOT...LOC 0309Z 279DEG 21KT 3747 7661 3738 7663 3725 7674

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

MM
Local storm report, Jun 8, 10:28 PM EST, 2 hours 12 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
1128 PM EDT Sun Jun 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1116 PM     Flash Flood      Kingsville              37.25N 78.44W
06/08/2025                   Prince Edward      VA   Public

            Flooding reported by public in Kingsville.

&&

EI
Special weather statement, Jun 8, 11:04 PM EST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1204 AM EDT Mon Jun 9 2025

VAZ088-089-092-093-090445-
Isle of Wight VA-Surry VA-Sussex VA-Southampton VA-
1204 AM EDT Mon Jun 9 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN SOUTHAMPTON...
NORTHERN ISLE OF WIGHT...NORTHEASTERN SUSSEX AND SURRY COUNTIES
THROUGH 1245 AM EDT...

At 1204 AM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over Dendron, or near Wakefield, moving northeast at
15 mph.

HAZARD...Heavy rain.

SOURCE...Radar indicated.

IMPACT...Reduced visibility and minor flooding possible.

Locations impacted include...
Smithfield, Waverly, Surry, Dendron, Rescue, Scotland, Elberon,
Rushmere, Booth Fork, Carsley, Pons, Chippokes State Park, Spring
Grove, Bethel Church, Ellis Fork, Poolesville, Gwaltney Corner, Hog
Island Game Reserve, Alliance, and Mogarts Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3690 7686 3691 7688 3693 7691 3694 7693
      3699 7699 3700 7700 3704 7706 3705 7709
      3710 7712 3722 7692 3722 7682 3718 7677
      3719 7668 3708 7661 3707 7661 3700 7653
      3689 7683
TIME...MOT...LOC 0404Z 236DEG 11KT 3704 7695

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

MM

The radar

The Norfolk radar (KAKQ), 52 km away, was scanning. The volume nearest the first event began at 05:38 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Hampton (C)

When
June 9, 12:40 AM EST
Where
Hampton (C) County, 4.62 mi WNW of Hampton to 4.66 mi WNW of Hampton
Cause
Heavy Rain
Reported by
Public
Coordinates
37.040, -76.430

The public reported street flooding near the intersection of Todds Lane and Big Bethel Road via waze.

Flash Flood, Hampton (C)

When
June 9, 12:41 AM EST
Where
Hampton (C) County, 3.83 mi NNE of Hampton to 3.81 mi NNE of Hampton
Cause
Heavy Rain
Reported by
Public
Coordinates
37.070, -76.320

Moderate street and yard flooding was reported by the public. Total rainfall of 1.75 inches was noted in one hour.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1269770, 1269772.